Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 45, NWS Pueblo, CO

September 21, 202310 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Sep 21, 2023, 2:52 PM MDT for 10 counties in Colorado. It took effect at Sep 22, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2023, 2:52 PM MDT (20:52 UTC)
In effect from
Sep 22, 2023, 11:00 AM MDT
Expired
Sep 22, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS85 KPUB 212052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MDT Thu Sep 21 2023

COZ222-231>237-212200-
/O.CAN.KPUB.FW.A.0036.230922T1700Z-230923T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
252 PM MDT Thu Sep 21 2023

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 222, 
231, 232, 233, 234, 235, 236, AND 237...

The National Weather Service in Pueblo has cancelled the Fire
Weather Watch.

Winds on Friday will stay under critical fire weather thresholds
over the southeast plains. 

$$

COZ220-221-225>230-221300-
/O.UPG.KPUB.FW.A.0036.230922T1700Z-230923T0100Z/
/O.NEW.KPUB.FW.W.0045.230922T1700Z-230923T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
252 PM MDT Thu Sep 21 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220,
221, 225, 226, 227, 228, 229, AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 11 AM to 7 PM MDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 220, 221, 225, 226, 227, 
  228, 229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph. The
  strongest winds will be in the mountains and Upper Arkansas 
  Valley. 

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
136 
WWUS85 KPUB 220943
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
343 AM MDT Fri Sep 22 2023


COZ220-221-225>230-230100-
/O.CON.KPUB.FW.W.0045.230922T1700Z-230923T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
343 AM MDT Fri Sep 22 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 220, 221, 225, 226, 227, 228, 229, AND
230...

* Affected Area...Fire Weather Zones 220, 221, 225, 226, 227, 
  228, 229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
567 
WWUS85 KPUB 222105
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
305 PM MDT Fri Sep 22 2023


COZ220-221-225>230-230100-
/O.CON.KPUB.FW.W.0045.000000T0000Z-230923T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
305 PM MDT Fri Sep 22 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
220, 221, 225, 226, 227, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 220, 221, 225, 226, 227, 
  228, 229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
488 
WWUS85 KPUB 230050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
650 PM MDT Fri Sep 22 2023

COZ220-221-225>230-230200-
/O.EXP.KPUB.FW.W.0045.000000T0000Z-230923T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
650 PM MDT Fri Sep 22 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220,
221, 225, 226, 227, 228, 229, AND 230...

Winds have started to subside across the region and humidity
values have risen above 15 percent and will continue to recover
this evening. Therefore the Red Flag Warning will expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Sep 21, 11:42 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 11:42 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Thu Sep 21 2023

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Thu Sep 21 2023

Key Messages:

1. Severe thunderstorms possible far eastern plains late this
afternoon and early evening.

Showers and isolated thunderstorms are ongoing early this morning across
the Continental Divide. This is ahead of an impulse ejecting
northeastward across CO as the Pacific Northwest upper low drops
slowly southward into northern NV and southwest. Meanwhile,
southerly flow ahead of the lee side surface trough has advected
50 dew points into far eastern CO.

For today, winds will be on the increase as southwest flow aloft
increases in advance of the approaching system.  As the disturbance
moves across CO we should see showers decrease across the mountains
as drier air mixes in, then convective development re-fires along
a dry line across far southeast CO in the afternoon. HREF members
show convective initiation between 19-20z across Baca county with
storms moving into western KS by 00z-01z. Model soundings show
storms will be high based with gusty winds the primary risk.
Straight line hodographs and deep layer shears around 35-40 kts
suggest the potential for splitting LP supercells if storms can
maintain and not get undercut by outflow winds. As storms approach
the KS border, they should strengthen as they encounter higher
dew points and better CAPE...but even HREF means keep CAPE under
1000 J/kg. NAM12 shows the dryline backing into eastern CO between
00z and 03z briefly so will need to watch for storm regeneration
in this area but this may be hard to come by as forcing from the
shortwave will already be east of the area. Overall the current
marginal risk for severe storms in SPC Day 1 Outlook looks good
with Baca county having the best chance for an isolated severe
storm. Hail up to 1 inch and wind gusts to around 60 mph would be
the primary storm risks.

Otherwise, winds will increase across the mountains, valleys and
adjacent plains today. Humidity levels will drop to around critical
thresholds, though conditions look too brief and localized for fire
weather highlights today.  Temperatures will be above normal again
today for all areas.

Clear skies tonight and dry surface dew points will allow for
efficient radiational cooling across the mountain valleys. KALS
could see some brief freezing temperatures towards morning though
duration looks brief. Have introduced some patchy frost to the
grids though this may be localized and dew points may be on the
drier side for much actual frost formation. -KT

.LONG TERM...(Friday through Wednesday)
Issued at 344 AM MDT Thu Sep 21 2023

Key messages:

1) Widespread critical fire weather conditions possible on Friday.
Spotty fire weather conditions possible on Saturday as well.

Detailed discussion:

Friday through Saturday...

As an upper level trough currently over the northwestern CONUS
begins to slowly transition towards the region and to the northwest
of Colorado, it will allow for a tightening of the gradient and
produce stronger southwesterly winds over much of the CWA on Friday.
RH values will be low enough for critical fire weather conditions to
be widespread over the plains and in the mid Arkansas River Valley
during the late afternoon through early evening timeframe, therefore
a Fire Weather Watch is already in place and will likely be upgraded
to a Red Flag Warning later today. Due to the orientation of this
low pressure system as it progresses well to the north of our
CWA, and a fair amount of dry-slotting going on over Colorado
because of this, convection development will likely be well
hindered and no thunderstorms are anticipated. However, there is a
weak perturbation in the mid-level flow which may spark off an
isolated thunderstorm or two over Lake County, otherwise all other
areas should remain dry. The downsloping southwesterly winds will
also keep temperatures on the warm side through Friday,
especially over the plains with some locations hitting the 90
degree mark in the lower Arkansas River Valley.

An associated cold front will move through on Saturday, although it
will likely be too dry and stable behind the front. Again, it
looks to be very stable behind this trough and lack in terms of
residual moisture to produce much in the way of any convection
over the higher terrain. Perhaps the only location that may see a
storm or two would be over the southwestern mountains. Winds will
continue to switch around to the northwest and eventually around
to the north with cooler air advection and temperatures returning
to closer to the seasonal average for this time of year. By later
in the day, there will be an area of high pressure establishing
itself over the lower Arkansas River Valley, which will cause
winds to switch back around out of the south to southeast along
the I-25 corridor. With RH values still low as dry air remains in
place, along with gusty gap flow winds out of the west, there
could be some spotty areas of critical fire weather conditions
over portions of the plains in eastern Pueblo County, as well as
the mid Arkansas River Valley during the late afternoon/early
evening hours.

Sunday through Wednesday...

High pressure will subsequently build back in with dry conditions on
Sunday. Ensembles and deterministic models alike continue to display
mostly dry conditions and steady temperatures remaining in place
throughout this period in the forecast as a ridge continues to
strengthen over the region. There will only be a few thunderstorms
possible over some of the higher terrain during the afternoon hours
on Monday and Tuesday, and mostly confined only to the southern
Sangres. On Wednesday, there will be a slight uptick in mid-level
moisture moving into the ridge which could aid in the formation of a
few thunderstorms during the afternoon over some portions of the
higher terrain that could move over into the plains by later in the
evening.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM MDT Thu Sep 21 2023

VFR at all taf sites the next 24 hrs. S-SW winds will gust
20-25kts at all terminals this afternoon, then diminish overnight.
SW winds will increase again late morning Fri, with gusts to 25
kts after 18z.

&&

.FIRE WEATHER...
Issued at 344 AM MDT Thu Sep 21 2023

Fire weather watches for Friday have been expanded to include the
Pikes Peak region, Upper Arkansas River Valley and the Wets and
Sangre De Cristo mountains where fuels are now reported as
critical from land management agencies. Latest model runs are
cutting back on wind speeds across the far eastern plains but
will maintain the watch for now given the model run to run
variability and inherent uncertainties. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for COZ220>222-225>237.

&&

SHORT TERM...KT
LONG TERM...SKELLY
AVIATION...PETERSEN
FIRE WEATHER...KT
Hazardous weather outlook, Sep 21, 11:36 AM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Thu Sep 21 2023

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Thu Sep 21 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible across Baca and Prowers
counties between 3 PM and 7 PM today. Wind gusts up to 60 mph and
hail up to 1 inch in diameter will be possible with the stronger
storms, especially near the Kansas border.

Gusty winds will spread across southern Colorado this afternoon.
This may lead to some spotty near critical fire weather conditions
in and near the mountains this afternoon.

Temperatures may briefly dip to around freezing across the San
Luis Valley tonight with some patchy frost possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible over much of
the southeast mountains, I-25 corridor and upper Arkansas River
Valley on Friday during the afternoon and early evening hours.
There could also be some spotty critical fire weather conditions
again on Saturday across the valleys and adjacent plains during
the late afternoon hours.

Isolated afternoon thunderstorms will be possible over the
eastern San Juan Mountains and Southern Sangre de Cristo Range
Monday through Wednesday. Gusty winds and lightning will be the
primary storm risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/STEWARD

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.